Colorado, 2021Tornado in Colorado, May 29, 2021
May 29, 2021 · NWS GJT · 1 event in 1 county or zone
An upper level disturbance moving southeast across the Central Rockies triggered widespread showers and thunderstorms. Strong surface winds in the vicinity of the West Elk Mountains near Crested Butte Colorado, combined with local terrain features, aided in the spin-up of a short-lived landspout tornado that was captured by a storm chaser along Kebler Pass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving southeast across the Central Rockies triggered widespread showers and thunderstorms. Strong surface winds in the vicinity of the West Elk Mountains near Crested Butte Colorado, combined with local terrain features, aided in the spin-up of a short-lived landspout tornado that was captured by a storm chaser along Kebler Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 10:39 AM MST, 2 hours 51 minutes earlier.
Area forecast discussion, May 29, 10:39 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1139 AM MDT Sat May 29 2021
.SHORT TERM...(Today through Sunday)
Issued at 446 AM MDT Sat May 29 2021
The mid-level trough moving through the northern Rockies early
this morning drove a cold front across northwest Colorado and
northeast Utah. Though some clouds formed along the boundary, the
front failed to generate any precipitation, though it wasn't
expected to according to operational model runs. Meanwhile,
moisture continued to increase east of the Divide as flow around
a large surface high over the central Plains carried Gulf moisture
northward over Colorado's eastern plains.
Mid-level flow begins to split in the West as the northern Rockies
trough continues eastward over the northern High Plains while a
shallow trough moving inland deepens over central California this
afternoon. Divergence aloft increases as the pattern evolves with
the forecast area falling under the right entrance region of the
jet moving through the departing system to the north, and the left
exit region of the jet associated with the low forming to the
west. This divergence, combined with instability resulting from
diurnal warming working on the modest moisture associated with the
front discussed previously is expected to bring scattered showers
and embedded thunderstorms to the Elkhead, Park, Flat Top and
Gore Mountains in north-central Colorado as well as the eastern
Uinta Mountains of northeast Utah. Isolated showers may move over
adjacent valleys though accumulations aren't likely to exceed more
than a few hundredths of an inch. Moist convection is less likely
over the mountains outside the areas outlined previously. Along
and south of the I-70 corridor, temperatures will be similar to
those recorded on Friday, while areas to the north are likely to
see a few degrees of cooling.
Diurnal cooling is expected to bring an end to shower/thunderstorm
activity early in the evening. Meanwhile, the mid-level low over
central California drifts to the border with Baja California
enhancing the northward flow of Gulf moisture along the eastern
side of the Continental Divide tonight. On Sunday, a shallow mid-
level shortwave in the northern stream coincides with peak heating
and persistent divergence at the jet level. This combined forcing
working on the moisture pooling along the Divide as discussed
earlier will generate more widespread shower and thunderstorm
activity Sunday afternoon. Have some concerns models may be
overdoing the westward expansion of moist convection a bit, though
confidence is high with respect to a trend toward increasing
shower and thunderstorm coverage with a better chance for wetting
rain. Suspect model QPF prognoses don't adequately take into
account dryness in the subcloud layer so would be surprised to see
more than 0.25" in any one place from this activity. Increased
cloud cover combined with evaporative cooling from showers should
result in a reduction in afternoon highs for most of the forecast
area of around 5 degrees or so. However, lower elevations of
southeast Utah and southwest Colorado can expect only a degree or
two of cooling as moisture isn't likely to quite reach those areas
by days end Sunday.
.LONG TERM...(Sunday night through Friday)
Issued at 446 AM MDT Sat May 29 2021
Sunday night into Monday, a weak disturbance moves through the
trough (from north to south) and will bring some weak midlevel
circulation. As it drops southward, the wave will work on the
remaining moisture while daytime heating creates additional
instability. The GFS confines convection to the Divide while the
NAM and EC want to bring another round of showers and storms with
coverage now extending from the Bookcliffs/Tavaputs south into the
San Juans. Will be interesting to see how the HRRR/WRF/NAMNEST
handle this second wave.
The trend for the rest of the long term period is for a ridge to
build in to the desert southwest and gradually shift east. Ensembles
remain in fairly good agreement with the track of the ridge, but
there is a bit of spread with regard to the precise strength of the
feature. Either way, the end result will be a steady warming trend
as max temps run 10 to 15F above seasonal normals by the middle of
next week. Can't rule out diurnally driven showers and storms each
afternoon and with no real focus for lift, expect convection to be
more of the pop and drop variety.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat May 29 2021
TAF sites across eastern Utah and western Colorado will enjoy VFR
conditions throughout the period with no ceilings below ILS
breakpoints. Winds will be a bit lighter during the afternoon,
though occasional gusts to 25 knots are still possible. Isolated
showers and thunderstorms are expected to develop this afternoon
along the Divide with gusty outflow winds being the primary
threat.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, May 29, 4:01 AM MST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
501 AM MDT Sat May 29 2021
COZ001>014-017>023-UTZ022>025-027>029-301115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
501 AM MDT Sat May 29 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected over the Elkhead,
Park, Flat Top and Gore Mountains in north-central Colorado, as
well as the eastern Uinta Mountains of northeast Utah this
afternoon and into the early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms are likely over the mountains each
afternoon and evening through Tuesday. Storms become more isolated
and largely confined to the Continental Divide during the mid part
of the week, with a potential uptick in activity toward the end
of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Tornado, Gunnison
- When
- May 29, 1:30 PM MST to 1:31 PM MST
- Where
- Gunnison County, 6.79 mi SE of Marble to 6.27 mi SE of Marble
- Rating
- EFU
- Path length
- 0.65 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.992, -107.103
A storm chaser traveling along County Road 12 (Kebler Pass) observed a high elevation landspout tornado near the summit of Purple Mountain. The tornado was estimated to be near 12,600 ft and traveled a short distance along the ridge, before dissipating. Snow could be seen blowing around the base of the rotation as it moved across the ridge.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 29, 20211 injured · $60,000 · 1 in hail · 17 events
- Hail and Damaging Wind in New Mexico, May 29, 2021$90,000 · 1.5 in hail · 3 events
- Hail and Damaging Winds in North Carolina, May 29, 2021$70,000 · 1.5 in hail · 7 events
- Tornado and Hail in Colorado, May 29, 20212 in hail · 14 events
- Hail in Oklahoma, May 29, 20212.75 in hail · 9 events
- Hail in Colorado, May 29, 20211.75 in hail · 6 events
- Strong Wind in Massachusetts, May 29, 2021$5,000 · 4 events
- Waterspouts in Gulf of Mexico, May 29, 20214 events
- Hail in Colorado, May 29, 20211 in hail · 2 events
- Hail in Wyoming, May 29, 20211 in hail · 2 events
- Coastal Flood in Delaware, May 29 to 30, 20212 events
- Hail in Texas, May 29, 20211 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952112.